Alert archive / California / Flash Flood Warnings in 2018

Flash Flood Warning 146, NWS Las Vegas, NV

October 3, 2018San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Oct 3, 2018, 9:54 PM PDT for San Bernardino County, California. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 3, 2018, 9:54 PM PDT (04:54 UTC)
Expired
Oct 4, 2018, 12:23 AM PDT
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 152 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 3, 10:19 PM PDTFLASH FLOOD5 Nw Big River, CALAW ENFORCEMENT REPORTED FLOODING ON THE ROADWAY OF STATE ROUTE 62 AT MILE MARKER 134.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 4.9 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2018-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2018-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
2880 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

866 
WGUS55 KVEF 040454
FFWVEF
CAC071-040800-
/O.NEW.KVEF.FF.W.0146.181004T0454Z-181004T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
954 PM PDT WED OCT 3 2018

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southeastern San Bernardino County in southern California...

* Until 100 AM PDT.

* At 954 PM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Highway 95 At Mile Marker 29, Parker Dam, Black Meadow Landing
  Campground, Earp, Vidal Junction and Big River.

This includes the following highways...
 Interstate 40 in Arizona near mile marker 0.
 Interstate 40 in California between mile markers 151 and 155.

LAT...LON 3472 11479 3475 11453 3471 11447 3461 11443
      3459 11444 3453 11438 3446 11439 3445 11434
      3436 11423 3436 11419 3430 11414 3426 11413
      3426 11416 3417 11425 3417 11429 3412 11437
      3411 11441 3408 11444 3408 11479

$$

Boothe
2 follow-up statements
738 
WGUS75 KVEF 040535
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1035 PM PDT WED OCT 3 2018

CAC071-040800-
/O.CON.KVEF.FF.W.0146.000000T0000Z-181004T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
1035 PM PDT WED OCT 3 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM PDT FOR
SOUTHEASTERN SAN BERNARDINO COUNTY...

At 1032 PM PDT, Californian Highway Patrol reported numerous flooded 
roadways along California Highway 62 at mile marker 134, which is 
east of Vidal Junction. Flash flooding is occuring.

Some locations that will experience flooding include...
Highway 95 At Mile Marker 29, Parker Dam, Black Meadow Landing
Campground, Earp, Vidal Junction and Big River.

This includes the following highways...
 Interstate 40 in Arizona near mile marker 0.
 Interstate 40 in California between mile markers 151 and 155.

LAT...LON 3472 11479 3475 11453 3471 11447 3461 11443
      3459 11444 3453 11438 3446 11439 3445 11434
      3436 11423 3436 11419 3430 11414 3426 11413
      3426 11416 3417 11425 3417 11429 3412 11437
      3411 11441 3408 11444 3408 11479

$$

Boothe
240 
WGUS75 KVEF 040723
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1223 AM PDT THU OCT 4 2018

CAC071-040733-
/O.CAN.KVEF.FF.W.0146.000000T0000Z-181004T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
1223 AM PDT THU OCT 4 2018

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN SAN BERNARDINO COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3472 11479 3475 11453 3471 11447 3461 11443
      3459 11444 3453 11438 3446 11439 3445 11434
      3436 11423 3436 11419 3430 11414 3426 11413
      3426 11416 3417 11425 3417 11429 3412 11437
      3411 11441 3408 11444 3408 11479

$$

Boothe

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 3, 9:05 PM PDT, 49 minutes earlier.

Area forecast discussion, Oct 3, 9:05 PM PDT, 49 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
905 PM PDT Wed Oct 3 2018

.SYNOPSIS...An approaching Pacific storm system will increase
thunderstorm coverage overnight, especially over Mohave County and
adjacent areas of Clark and Lincoln counties, where severe storms
will be possible. Cooler storm systems coming in from the north will
bring unsettled conditions with below normal temperatures over the
weekend into early next week.
&&

.UPDATE...Upper trough finally moving inland this evening. The
feature adding the necessary shear/lift for more robust convection
this evening. Seen a few severe storms across San Bernardino County
so far. Storms also have a history of producing locally heavy
rainfall. Anticipate the Colorado River and Mohave County to remain
the most active regions overnight as trough continues to shift east.
In the update touched up POPs, QPF and weather grids.
&&

.AVIATION...For McCarran...So far, showers and thunderstorms have
stayed away from the terminal. However, there is still a threat for
showers or thunderstorms to develop into the early morning hours of
Thursday before the threat shifts east by daybreak. If storms
develop, they could produce gusty, erratic winds and small hail.
Winds should continue to be from the south or southwest with
sustained winds of 8 to 12 kts. Winds will trend downward before
sunrise with southwest winds beginning to increase again tomorrow
afternoon with possible gusts to 20 kts. By 12-14Z tomorrow morning,
expect FEW-SCT clouds around 8 kft.

For the rest of southern Nevada, northwest Arizona and southeast
California...TAF sites within the Colorado River Valley could see
showers and thunderstorms late this evening and could create gusty
and erratic winds. Breezy southwest winds expected again tomorrow
afternoon with gusts around 20 kts for most terminals, excluding BIH
where north winds are expected.
&&

.PREV DISCUSSION...254 PM PDT Wed Oct 3 2018
.DISCUSSION...tonight through next Wednesday.

The upper low off the California Coast will finally move inland
tonight and increasing upward forcing and wind shear along the
leading edge will produce organized bands of thunderstorms
especially across substantial portions of southern Nevada and
northwest Arizona...especially after sunset through the overnight
hours. Isolated severe thunderstorms will be possible and the best
threat areas will be over Lincoln, northeast Clark and Mohave
County. Since conditions for organized thunderstorms will come
together primarily after dark...storms generally will not be quite
as strong as they otherwise would with the aid of daytime heating.
It should still be a very active night of thunderstorms which high
res models have consistently been showing.

The axis of the upper low is forecast to be over southwest Utah by
sunrise Thursday as it opens up and continues lifting to the
northeast leaving more tranquil conditions across our forecast area
in its wake much of the day Thursday. An upstream shortwave over
northern California will then slide down over southern Nevada
Thursday night and early Friday...driving a weak cold front with
some showers associated with it over central Nevada.

A cool and dry northwest flow will be over the region Friday ahead
of energy diving down from the Pacific Northwest and Western Canada
which will call attention to the arrival of the fall season.
Multiple waves diving out of western Canada will carve out a deep
broad closed low over the western states over the weekend then it
will lift toward the northern plains early in the week ahead another
system diving down over the Great Basin. This pattern will keep
temperatures several degrees below normal with showers primarily
over the southern Great Basin zones and snow levels around 6500-7000
feet.
&&

.SPOTTER INFORMATION STATEMENT...Severe thunderstorms will be
possible this evening, especially in Mohave County and nearby areas
of northeast Clark and Lincoln counties. Isolated flash flooding
will also be possible. We encourage spotters to report any
significant weather or impacts in your area.
&&

Update...Pierce

DISCUSSION...Adair
AVIATION...Kryston

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Oct 3, 5:57 PM PDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
557 PM PDT WED OCT 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     FLASH FLOOD      5 NNW SHOSHONE          36.04N 116.29W
10/03/2018                   INYO               CA   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED FLOODING AND WATER
            OVER THE ROADWAY ALONG STATE ROUTE 127
            NORTHBOUND AT MILE MARKER 20 TWENTY MILES
            NORTH OF BAKER.

&&

JV
Local storm report, Oct 3, 6:36 PM PDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
636 PM PDT WED OCT 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     FLASH FLOOD      5 E RICE                34.08N 114.77W
10/03/2018                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED ROADWAY FLOODING
            OVER STATE ROUTE 62 AT MILE MARKER 112 WEST
            OF VIDAL JUNCTION.

&&

JV
Local storm report, Oct 3, 7:12 PM PDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
712 PM PDT WED OCT 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     FLASH FLOOD      12 NNW BAKER            35.43N 116.15W
10/03/2018                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED A ROAD CLOSURE OF
            STATE ROUTE 127 AT MILE MARKER 13 FROM MUD
            AND DEBRIS ALONG THE ROAD WAY DUE TO
            FLOODING. LANES WERE REOPENED AT 1858.

&&

JV
Local storm report, Oct 3, 9:41 PM PDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
941 PM PDT WED OCT 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 PM     FLASH FLOOD      2 SSE FORT MOHAVE       34.99N 114.58W
10/03/2018                   MOHAVE             AZ   TRAINED SPOTTER

            A TRAINED SPOTTER REPORTED FLOODING WATER
            OVER THE ROADWAY AS HIGH AS THE CURB 2 MILES
            SSE OF FORT MOHAVE.

&&

JV

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 5:46 PM PDTFlash Flood WarningVEFInyo, San Bernardino119 min
Oct 3, 6:06 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Oct 3, 6:18 PM PDTSevere Thunderstorm WarningVEFInyo, San Bernardino42 min
Oct 3, 7:54 PM PDTAreal Flood AdvisoryVEFSan Bernardino2 hr
Oct 3, 8:18 PM PDTSevere Thunderstorm WarningVEFSan Bernardino24 min
Oct 3, 8:55 PM PDTFlash Flood WarningVEFSan Bernardino5 hr
Oct 3, 9:30 PM PDTFlash Flood WarningVEFSan Bernardino5 hr
Oct 3, 10:16 PM PDTAreal Flood AdvisoryVEFSan Bernardino2 hr
Oct 3, 10:20 PM PDTAreal Flood AdvisoryVEFInyo79 min
Oct 3, 10:47 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Oct 4, 12:11 AM PDTFlash Flood WarningVEFSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.